NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, January 18, 2017
Obesity and Weight Management
Weight loss and meds.
i have had a weight problem most of my life, but for a long time maintained at a resonable weight. This past summer i was put on Zoloft for depression 50mg. since then i`ve gained 30lbs. initially the meds made me sick, so i know i was eating trying to calm my stomach, now that i`m making an effort to watch my calories i am maintaining my weight, not losing. I am 5"7` and eatting approx. 1400 calories a day. Is it the meds? any suggestions for getting this weight off?
Significant weight loss may be an undesirable result of treatment with sertraline (Zoloft) for some patients, but on average, patients in controlled trials had minimal, 1-2 lb weight loss, versus smaller changes on placebo. Only rarely have sertraline patients been discontinued for weight loss. Although one study using sertraline reported a 5.4-kg weight loss within 6 weeks (1), most studies report little or no weight loss (2).
Rarely does sertraline cause weight gain. Signs of depression can include significant weight loss (when not dieting) or weight gain (e.g., a change of more than 5% of body weight in a month), or decrease or increase in appetite (3).
One consideration is that the dose of sertraline would need to be adjusted or another antidepressant be tried if it is the depression that is the cause of weight gain. This should be discussed directly with your primary physician.
1. American Psychiatric Association: Practice guideline for the treatment of patients with eating disorders [revised]. Am J Psychiatry 157(suppl 1):1-39, 2000
2. McElroy SL, Casuto LS, Nelson EB, et al: Placebo-controlled trial of sertraline in the treatment of binge eating disorder. Am J Psychiatry 157:1004-1006, 2000
3. American Psychiatric Association. Diagnostic and statistical manual of mental disorders: DSM-IV™. 4th ed. Washington, DC: American Psychiatric Association; 1994:393-444
Dennis Mungall, PharmD
Associate Professor, Pharmacy Practice
College of Pharmacy
The Ohio State University